Original article no longer available
The New York Times
December 17, 2002
Author: RICHARD A. FRIEDMAN, M.D.
An elderly woman complaining of fatigue and depressed mood sees her internist, who diagnoses depression and prescribes Prozac. So far, so good. But one month later, when getting out of bed, she faints and hits the floor, breaking several ribs.
This woman, it turns out, was also taking a small dose of an older sedating antidepressant, Elavil, for insomnia. Though her doctor knew this, he was unaware that Prozac could effectively double or triple the concentration of Elavil in her blood, lowering her blood pressure and causing her to faint. Luckily, her injury wasn’t fatal.
Adverse drug interactions, as in this case, are increasingly common and often more serious because more drugs and drug combinations are being prescribed than ever.
In 2000, doctors wrote at least one prescription in 64 percent of their patient visits, according to the National Center for Health Statistics. The same year, American doctors wrote a total of 2.8 billion prescriptions, an average of 10 per person.
The Institute of Medicine raised an alarm in 2000 when it reported that medical errors were responsible for about 100,000 deaths each year, including 7,000 attributed to drug reactions.
No one knows for sure the true prevalence of adverse drug reactions, but it is clearly a major public health problem in terms of morbidity and mortality, not to mention cost. And it is almost always preventable.
But not all harmful drug reactions can be foreseen, in part because new medications are approved after being tested on an average of 3,000 people over a relatively short period. So the toxic reactions that occur in rare circumstances are often detected after the drug hits the market and many more people have used it.
Still, much is known about the common reactions to drugs, so it should be possible to avoid most problems, especially the harmful interactions among different medicines.
For example, a man came for a routine colonoscopy and received Versed, a commonly used sedative. Instead of awakening immediately after the procedure, as expected with such a short-acting sedative, he was virtually unconscious for three hours.
The doctor did not know that his patient was taking the anti-H.I.V. drug Crixivan, which slows the metabolism of the sedative by blocking the enzyme that degrades it, drastically prolonging its sedative effect.
Drug interaction software, which is now widely available, can help prevent such medical mishaps. A doctor enters all the drugs a patient is taking and then punches in the new medication. The software then identifies undesirable interactions. But even this is not foolproof.
Studies have shown that even though the crucial information is available, it is not always used in medical decision making. For example, pharmacists still fill prescriptions for medication combinations that are known to be potentially harmful, even when the drug interaction software is at hand. And doctors do not routinely heed Food and Drug Administration warnings about harmful drug effects.
But doctors are not always responsible when drugs are incompatible. Sometimes the patients don’t tell their doctors about all the drugs they are taking. For example, many patients who use herbaceuticals and dietary supplements don’t tell their doctors, perhaps because they don’t consider them real medications or they think their doctors won’t approve.
But these so-called natural remedies are biologically potent and can interact strongly with prescriptions.
A young woman on oral contraceptives decided, without telling her doctor, to treat her own depression with a plant extract of debatable efficacy.
Despite perfect compliance with the contraceptive, she became pregnant. What she did not know was that the St. John’s wort extract could enhance the metabolism of estrogen, leading to a lower estrogen blood level and a decrease in its contraceptive effect.
Sometimes drug interactions arise from unlikely sources. A schizophrenic patient who responded well in the hospital to the antipsychotic drug Clozaril relapsed less than a month after he was discharged.
He insisted that he had complied with instructions and that he had taken no other medications. But once the patient left the hospital, he resumed smoking two packs of cigarettes a day.
Cigarette smoke, it turns out, can significantly increase the body’s metabolism of Clozaril. So by smoking, he in effect lowered his dose of medication and caused a relapse of psychotic symptoms.
But most surprising of all is the interaction with food, which sometimes behaves like a drug.
Some time back, I took the sleeping medication Halcion on a trans-Atlantic flight. A colleague remarked in the morning that I was slumped in my seat and deeply sedated during the night.
Not only that, but I wrote a lecture that I didn’t remember writing when I looked at it the next morning.
I was puzzled by this amnesia, since I hadn’t taken any other medication or consumed any alcohol on the flight. After some research, I found the answer. I had drunk four or five glasses of grapefruit juice, which contains a substance, quercitin, that inhibits the metabolism of many drugs, including Halcion. In effect, I had taken a very large dose of Halcion.
Of course, doctors, nurses and pharmacists have to get better at preventing adverse drug reactions. But patients have a role too. They have to tell their doctors about all the drugs they are taking – not just prescriptions, but natural supplements and recreational drugs, too. What your doctor doesn’t know can be hazardous to your health.
Copyright (c) 2002, 2004 The New York Times Company Record Number: 2002-12-17-416100